Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Salt Lake City, UT

August 16, 2005Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 4:35 PM MDT for Emery County, Utah. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 4:35 PM MDT (22:35 UTC)
Expired
Aug 16, 2005, 5:30 PM MDT
In force
55 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:00 PM MDTHAIL 1.7520 Sw Green River, UTHAIL UP TO GOLFBALL SIZE COVERING HIGHWAY 24 WAS REPORTED 20 MILES SOUTHWEST OF GREEN RIVER. HAIL WAS REPORTED TO BE UP TO 3 INCHES DEEP IN PLACES AND CAUSED SEVERAL CARS TO SLIDE OFF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162237
SVRSLC
UTC015-162330-
/O.NEW.KSLC.SV.W.0071.050816T2235Z-050816T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH
  THIS INCLUDES THE CITY OF GREEN RIVER

* UNTIL 530 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 28
  MILES SOUTHWEST OF GREEN RIVER...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 24 NEAR INTERSTATE 70 BY 450 PM MDT
  10 MILES SOUTH OF GREEN RIVER BY 500 PM MDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3899 11071 3868 11073 3881 11019 3918 11011

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 162257
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT TUE AUG 16 2005

UTC015-162330-
/O.CON.KSLC.SV.W.0071.000000T0000Z-050816T2330Z/
EMERY UT-
456 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR EAST
CENTRAL EMERY COUNTY...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 24 MILES SOUTHWEST OF GREEN RIVER...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN EMERY COUNTY INCLUDING THE HIGHWAY 24 CORRIDOR SOUTH 
  OF GREEN RIVER THROUGH 530 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 3898 11059 3870 11063 3881 11019 3918 11011

$$

SEAMAN
000 
WWUS55 KSLC 162313
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT TUE AUG 16 2005

UTC015-162330-
/O.CON.KSLC.SV.W.0071.000000T0000Z-050816T2330Z/
EMERY UT-
512 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR EAST
CENTRAL EMERY COUNTY...

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 20 MILES SOUTHWEST OF GREEN RIVER...MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3898 11059 3870 11063 3881 11019 3918 11011

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
140 PM MDT TUE AUG 16 2005

.SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED
WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING
MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY
OUT IN THE SOUTH.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER
CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES
ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED
VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL
CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE
CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING
CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS
CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS
ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS
CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH
MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY
DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH
SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS
TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS
MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES.
EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE
IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE
ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH
AS INTERSTATE 80.

AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS
PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT
OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO
REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF
AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY
APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE
PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY
WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
NORTHERN UT.  AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS
LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS
FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A
WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER
90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL
CONVECTION OVER FAVORED HIGHER TERRAIN AREAS.

&&

.HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS
EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY
SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT
WEDNESDAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL
NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR
CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS
THROUGH THE EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 16, 3:15 PM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT TUE AUG 16 2005

UPDATED AND CORRECTED DATE REFERENCE

UTZ003>006-008>021-171200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH ALONG AND
SOUTH OF INTERSTATE 80.

.DAY ONE... TODAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION THROUGH THIS EVENING AND THEN DECREASE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001-002-007-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SOUTHWEST WYOMING-
WASATCH MOUNTAINS I-80 NORTH-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH NORTH OF
INTERSTATE 80 AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING. THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND
NORTHERN PORTION OF THE AREA.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:22 PM MDTSevere Thunderstorm WarningSLCJuab, Millard40 min
Aug 16, 5:01 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele59 min
Aug 16, 5:25 PM MDTSevere Thunderstorm WarningSLCCarbon65 min
Aug 16, 5:28 PM MDTSevere Thunderstorm WarningSLCEmery32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.